Texas, 2011

Hail in Texas, October 11, 2011

October 11, 2011 · NWS AMA · 15 events in 4 counties and zones

Severe thunderstorms, producing large hail, moved across the eastern Texas Panhandle during the early evening hours. The large hail did cause some damage, however no injuries or fatalities were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms, producing large hail, moved across the eastern Texas Panhandle during the early evening hours. The large hail did cause some damage, however no injuries or fatalities were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 11, 3:07 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Oct 11, 3:07 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
407 PM CDT TUE OCT 11 2011

.DISCUSSION...
1200 UTC UPPER AIR ANALYSIS AT 250 MB INDICATED A ZONAL 100-KT
SUBTROPICAL JET ORIENTED FROM NORTHERN MEXICO INTO SOUTH TEXAS.
MEANWHILE...A MUCH STRONGER 135-KT POLAR JET WAS ENTERING THE
PACIFIC NORTHWEST COAST. 500 MB ANALYSIS INDICATED BROAD TROUGHING
EXTENDING FROM THE ROCKIES INTO THE WESTERN HIGH PLAINS WITH A STOUT
RIDGE EXTENDING FROM THE NORTHWEST ATLANTIC INTO ONTARIO. A SECOND
TROUGH WAS EJECTING INTO THE PACIFIC NORTHWEST WITH MID-LEVEL
RIDGING BUILDING ACROSS MUCH OF THE DESERT SOUTHWEST. ONE DISTINCT
SHORTWAVE TROUGH WAS EVIDENT FROM CENTRAL COLORADO TO CENTRAL NEW
MEXICO WITH 500 MB TEMPERATURES OF -16 C AT DENVER AND GRAND
JUNCTION. BASED ON WATER VAPOR IMAGERY AND WIND PROFILER DATA...THIS
TROUGH IS NOW LOCATED ACROSS THE WESTERN PANHANDLES. RELATIVELY WEAK
W/SW FLOW /LESS THAN 25 KT/ AT 700 MB WAS PREVALENT AHEAD OF THE
AFOREMENTIONED SHORTWAVE TROUGH AND WAS CONTRIBUTING TO A SEMBLANCE
OF AN ELEVATED MIXED LAYER EVIDENT ON REGIONAL RAOBS. DEEP W/SW FLOW
ALOFT HAS LED TO A DEEPENING SURFACE TROUGH LOCATED FROM JUST OF
BEAVER TO NEAR HEREFORD. A COLD FRONT IS ALSO CURRENTLY LOCATED FROM
WESTERN KANSAS INTO EASTERN COLORADO.

THROUGH TONIGHT: AHEAD OF THE AFOREMENTIONED SURFACE
TROUGH...TEMPERATURES HAVE WARMED INTO THE 70S DESPITE ABUNDANT MID-
AND UPPER-LEVEL CLOUD COVER. HOWEVER...THE CLOUD COVER HAS PREVENTED
MOST AREAS FROM REACHING THEIR CONVECTIVE TEMPERATURES THUS FAR. DEW
POINTS HAVE REMAINED IN THE 50S BUT ARE BEGINNING TO DECREASE AS THE
SURFACE TROUGH PROGRESSES EASTWARD. COLDER TEMPERATURES ALOFT
ASSOCIATED WITH THE APPROACHING SHORTWAVE TROUGH ARE STEEPENING
700-500 MB LAPSE RATES AND ERODING THE MID-LEVEL INVERSION OBSERVED
ON THE 1200 UTC KAMA RAOB. THE JUXTAPOSITION OF THE COLD AIR ALOFT
AND WARM...RELATIVELY MOIST AIR AT THE SURFACE IS CONTRIBUTING TO
WEAK DESTABILIZATION WITH MIXED LAYER CAPE VALUES BETWEEN 500 AND
1000 J/KG AHEAD OF THE SURFACE TROUGH. MIXED LAYER CIN HAS BEEN
REDUCED TO BETWEEN -25 TO -50 J/KG AND ADDITIONAL HEATING SHOULD
FURTHER REDUCE THESE VALUES. SURFACE MOISTURE CONVERGENCE IS
INCREASING ALONG THE SURFACE TROUGH ACROSS THE NORTHEAST PORTION OF
THE FORECAST AREA. IT IS IN THIS AREA THAT TEMPERATURES ARE THE
WARMEST...INSTABILITY IS THE HIGHEST...AND CIN IS DIMINISHING THE
FASTEST. THEREFORE...EXPECT CONVECTIVE INITIATION TO OCCUR BETWEEN
5-6 PM WITH STORMS MOVING TO THE EAST-SOUTHEAST. IN FACT...BEGINNING
TO SEE A SMALL CUMULUS FIELD DEVELOP ACROSS ROBERTS COUNTY. AREAS
EAST OF A BEAVER TO AMARILLO LINE STAND THE BEST CHANCE OF STORMS
THROUGH LATE THIS EVENING.

EFFECTIVE BULK SHEAR IS EXPECTED TO BE 25-30 KT THROUGH LATE THIS
AFTERNOON...WHICH MAY TEND TO INITIALLY LIMIT THE ORGANIZATION OF
ANY UPDRAFTS. BY EARLY THIS EVENING...EFFECTIVE BULK SHEAR VALUES ARE
EXPECTED TO INCREASE BETWEEN 35 AND 40 KT...WHICH SHOULD BE MORE
SUPPORTIVE OF ORGANIZED CONVECTION. HOWEVER...WITH NOCTURNAL
COOLING...THE BOUNDARY LAYER WILL BEGIN TO STABILIZE...THEREBY MAKING
CONVECTION ELEVATED. CURRENTLY THINKING THAT THE OVERWHELMING
MAJORITY OF ANY STORMS THAT FORM WILL BE STRONG AS OPPOSED TO
SEVERE...BUT WE CANNOT TOTALLY RULE OUT AN ISOLATED SEVERE STORM. ANY
STORMS THAT DO DEVELOP BEFORE SUNSET WILL BE CAPABLE OF PRODUCING
SMALL HAIL AND GUSTY WINDS UP TO 50 MPH. AFTER SUNSET...IT WILL BE
DIFFICULT FOR ANY STRONG WINDS TO PENETRATE THE NOCTURNAL
INVERSION...SO THEREFORE...WE THINK SMALL HAIL WILL BE THE MAIN
HAZARD. EXPECT CONVECTION TO EXIT THE SOUTHEAST PORTION OF THE
FORECAST AREA BY MIDNIGHT EVEN THOUGH THE NAM AND GFS WANT TO LINGER
PRECIPITATION JUST AFTER MIDNIGHT. THE FRONT CURRENTLY ACROSS
COLORADO SHOULD CLEAR THE ENTIRE AREA BY SUNRISE WITH COOLER AND
DRIER AIR FILTERING INTO THE AREA. SOME SHALLOW MOISTURE MAY POOL
ALONG THE FRONT AND CONTRIBUTE TO A LOW STRATUS DECK ACROSS MAINLY
THE EASTERN HALF OF THE PANHANDLES.

WEDNESDAY-WEDNESDAY NIGHT: DRY NORTHWEST FLOW ALOFT WILL PREVAIL
ACROSS THE REGION WITH NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES
EXPECTED. HIGHS WILL BE IN THE LOWER 70S ACROSS THE NORTHWEST AND
NEAR 80 IN THE SOUTHEAST. BREEZY NORTHERLY WINDS ARE EXPECTED LATE IN
THE MORNING AND CONTINUING INTO THE MID-AFTERNOON HOURS AS A CORE OF
LOW-/MID-LEVEL WINDS SWINGS ACROSS THE AREA. SUBSIDENCE ASSOCIATED
WITH LOW-LEVEL COLD AIR ADVECTION MAY ACTUALLY ENHANCE THE SPEED OF
THE WINDS. PRESSURE GRADIENT RELAXES BY THE LATE AFTERNOON HOURS AND
WINDS SHOULD BEGIN TO SUBSIDE. RELATIVELY CLEAR SKIES...LIGHT
WINDS...AND DRY AIR WILL CREATE GOOD RADIATIONAL COOLING CONDITIONS.
MET GUIDANCE IS INDICATING LOWS IN THE MID 30S ACROSS THE FAR WESTERN
OKLAHOMA PANHANDLE. NOT QUITE READY TO GO THAT LOW JUST YET...BUT IT
WOULD NOT BE A SURPRISE IF SOME OF THE COOLER LOCATIONS DO DROP INTO
THE MID AND UPPER 30S.

THURSDAY-SATURDAY NIGHT: NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES
AND DRY CONDITIONS ARE EXPECTED DURING THIS TIME FRAME. AS SURFACE
HIGH PRESSURE SHIFTS TO THE EAST ON THURSDAY...WINDS WILL VEER BACK
TO A SOUTHERLY DIRECTION. MAY SEE A FEW HIGH CLOUDS ACROSS THE
NORTHEAST IN ADVANCE OF A FAST MOVING 500 MB SHORTWAVE TROUGH. HEIGHT
FALLS AND WEAK COOLING IN THE LOW/MID-LEVELS SHOULD KEEP HIGH
TEMPERATURES IN THE 70S AT MOST LOCATIONS. A BACKDOOR FRONT WILL
ENTER THE NORTHERN PORTION OF THE FORECAST AREA FRIDAY MORNING AND
MOVE SOUTH OF THE AREA BY FRIDAY AFTERNOON. THE WARMEST TEMPERATURES
WILL BE ACROSS THE SOUTH WHERE COLD AIR ADVECTION WILL BE SLIGHTLY
DELAYED. HEIGHTS ARE EXPECTED TO RISE BY SATURDAY AS FLAT UPPER-LEVEL
RIDGING BUILDS INTO THE BIG BEND OF TEXAS. SW FLOW ALOFT WILL PROMOTE
THE DEVELOPMENT OF A LEE SIDE SURFACE TROUGH...ALLOWING THE FRONT TO
LIFT INTO KANSAS DURING THE DAY WITH HIGHS REBOUNDING INTO THE 80S
FOR MOST LOCATIONS.

SUNDAY-TUESDAY: A FAST MOVING SHORTWAVE TROUGH ACROSS THE NORTHERN
PLAINS WILL SEND A WEAK COLD FRONT THROUGH THE AREA SUNDAY EVENING.
AHEAD OF THE FRONT...IT WILL BE BREEZY AND WARM...ESPECIALLY ACROSS
THE TEXAS PANHANDLE. THIS FRONT WILL HAVE NO MOISTURE TO WORK WITH SO
KEPT THE FORECAST DRY. A MUCH STRONGER SHORTWAVE TROUGH WILL DIVE
SOUTHEAST OUT OF THE NORTHERN ROCKIES MONDAY NIGHT. THIS WILL PUSH A
MUCH STRONGER COLD FRONT THROUGH THE PANHANDLES LATE MONDAY NIGHT OR
EARLY TUESDAY MORNING. THE STRENGTH OF THE SURFACE HIGH AND PRESSURE
GRADIENT BEHIND THE FRONT SHOULD ALLOW FOR STRONG NORTHERLY WINDS TO
DEVELOP ON TUESDAY. MOISTURE RETURN LOOKS MEAGER AHEAD OF THIS
FRONT...SO EXPECTING ANOTHER DRY FRONTAL PASSAGE. LOW-LEVEL COLD AIR
ADVECTION WILL LIKELY KEEP HIGHS WELL BELOW NORMAL ON TUESDAY. WENT
BELOW MEX GUIDANCE BUT THIS MAY NOT BE COLD ENOUGH. WE COULD EVEN BE
LOOKING AT THE FIRST FROST POTENTIAL OF THE SEASON WEDNESDAY MORNING.

JACKSON

&&

.FIRE WEATHER...
MINIMUM RELATIVE HUMIDITY VALUES WILL BE NEAR 20 PERCENT ACROSS THE
NORTHWEST HALF OF THE PANHANDLES ON WEDNESDAY. 20 FOOT WINDS IN THIS
AREA WILL BE FROM THE NORTH WITH SPEEDS BETWEEN 15 AND 20 MPH.
THEREFORE...ISOLATED POCKETS OF NEAR ELEVATED FIRE WEATHER CONDITIONS
COULD DEVELOP DURING THE AFTERNOON...MAINLY NORTH OF A LINE FROM BOYS
RANCH TO BEAVER. RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE 20
PERCENT ON THURSDAY WITH 20 FOOT WINDS BETWEEN 10 AND 15 MPH.
THEREFORE...NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED THURSDAY. NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED FRIDAY THROUGH TUESDAY AS EITHER MINIMUM RELATIVE
HUMIDITY VALUES WILL BE TOO HIGH AND/OR 20 FOOT WINDS WILL REMAIN
BELOW 15 MPH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                49  77  44  76  49 /  20   0   0   0   0
BEAVER OK                  50  76  42  76  47 /  30   0   0   0   0
BOISE CITY OK              43  73  39  75  44 /  10   0   0   0   0
BORGER TX                  52  77  49  77  54 /  20   0   0   0   0
BOYS RANCH TX              43  77  44  79  48 /  10   0   0   0   0
CANYON TX                  46  77  42  77  45 /  10   0   0   0   0
CLARENDON TX               53  79  48  77  53 /  60   0   0   0   0
DALHART TX                 43  75  39  76  45 /  10   0   0   0   0
GUYMON OK                  46  74  41  76  47 /  10   0   0   0   0
HEREFORD TX                43  77  42  76  45 /  10   0   0   0   0
LIPSCOMB TX                52  77  41  76  48 /  40   0   0   0   0
PAMPA TX                   53  77  45  76  52 /  40   0   0   0   0
SHAMROCK TX                54  79  44  78  50 /  60   0   0   0   0
WELLINGTON TX              56  80  46  80  53 /  60   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

02/13
Hazardous weather outlook, Oct 11, 4:18 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
518 PM CDT TUE OCT 11 2011

OKZ001>003-TXZ001>020-121100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
518 PM CDT TUE OCT 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 1 AM CDT
ACROSS THE EASTERN OKLAHOMA AND THE CENTRAL AND EASTERN TEXAS
PANHANDLES. LARGE HAIL UP TO THE SIZE OF HALF DOLLARS IS THE MAIN
HAZARD...THOUGH DAMAGING WIND GUSTS UP TO 60 MPH ARE POSSIBLE
AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 1 AM CDT TONIGHT EAST OF A
GUYMON TO AMARILLO TO CANYON LINE.

MBS

In the hours before

Special weather statement, Oct 11, 4:15 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
515 PM CDT TUE OCT 11 2011

TXZ013-014-112245-
GRAY TX-CARSON TX-
515 PM CDT TUE OCT 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR CARSON AND GRAY
COUNTIES.

AT 510 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 3 MILES NORTH OF WHITE DEER...OR
ABOUT 13 MILES WEST OF PAMPA...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

JOHNSON

The radar

The Amarillo radar (KAMA), 79 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Gray

When
October 11, 4:35 PM CST to 4:45 PM CST
Where
Gray County, 2.64 mi ENE of Pampa
Measured
0.88 in hail
Reported by
Public
Coordinates
35.550, -100.930

Hail, Gray

When
October 11, 4:43 PM CST to 4:50 PM CST
Where
Gray County, 1.49 mi NNE of Pampa
Measured
1 in hail
Reported by
County Official
Coordinates
35.550, -100.960

Hail, Gray

When
October 11, 4:44 PM CST to 4:45 PM CST
Where
Gray County, 1.49 mi NNW of Pampa
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.550, -100.980

Hail, Gray

When
October 11, 4:46 PM CST to 4:48 PM CST
Where
Gray County, 1.49 mi NNE of Pampa
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.550, -100.960

The broadcast media reported steady nickel size hail falling at Texas State Highway 152 and Price Road in Pampa Texas.

Hail, Gray

When
October 11, 4:49 PM CST to 4:51 PM CST
Where
Gray County, 1.49 mi NNE of Pampa
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
35.550, -100.960

An off-duty National Weather Service employee reported a large quantity of up to nickel size hail covering the ground on the west side of Pampa Texas.

Hail, Gray

When
October 11, 5:15 PM CST to 5:17 PM CST
Where
Gray County, 2.64 mi ENE of Pampa
Measured
0.88 in hail
Reported by
Public
Coordinates
35.550, -100.930

Hail, Lipscomb

When
October 11, 5:16 PM CST to 5:18 PM CST
Where
Lipscomb County, 7.46 mi SW of Darrouzett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.350, -100.410

Hail, Gray

When
October 11, 5:40 PM CST to 5:42 PM CST
Where
Gray County, 1.32 mi ENE of Lefors
Measured
2.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
35.440, -100.800

The general public reported baseball size hail at a gas station in the town of Lefors Texas. The very large hail did damage some windshields at the gas station, however there were no reports of injuries or fatalities.

Hail, Gray

When
October 11, 5:51 PM CST to 5:53 PM CST
Where
Gray County, 4.83 mi SW of Lefors
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.380, -100.880

Hail, Lipscomb

When
October 11, 6:00 PM CST to 6:02 PM CST
Where
Lipscomb County, 1.78 mi SE of Lipscomb
Measured
1.5 in hail
Reported by
Public
Coordinates
36.210, -100.250

Hail, Lipscomb

When
October 11, 6:20 PM CST to 6:22 PM CST
Where
Lipscomb County, 7.78 mi SSE of Lipscomb
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.120, -100.240

Hail, Gray

When
October 11, 6:30 PM CST to 6:32 PM CST
Where
Gray County, 3.45 mi N of Mc Lean
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.280, -100.600

Hail, Donley

When
October 11, 6:40 PM CST to 6:41 PM CST
Where
Donley County, 0.57 mi E of Hedley
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
34.870, -100.660

Hail, Donley

When
October 11, 6:45 PM CST to 6:47 PM CST
Where
Donley County, 0.57 mi E of Hedley
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.870, -100.660

Hail, Collingsworth

When
October 11, 7:03 PM CST to 7:04 PM CST
Where
Collingsworth County, 3.57 mi NW of Dozier
Measured
1 in hail
Reported by
Public
Coordinates
35.120, -100.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352467, 352468, 352469, 352470, 352471, 352472, 352473, 352474, 352475, 352476, 352477, 352478, 352479, 352480, 352481.